Q: What do you think about using prednisone in place of benadryl after epinephrine administration to treat anaphylaxis?

Q: For the first time I am hearing about the use of prednisone in the field as a follow up to epinephrine after an anaphylactic reaction. Is this being used in place of benadryl? If so, what are the reasons and how does it affect the protocols for trip leaders in the backcountry?

A: The symptoms of anaphylaxis are related to chemical mediators that result in direct stimulation of target organs and inflammation.  Epinephrine works quickly and directly to constrict vessels and dilate lower airways.  It also helps to decrease the release of these chemical and inflammatory mediators from mast cells and basophils.  Although epinephrine is oftentimes sufficient treatment for anaphylaxis, we add antihistamines and corticosteroids to sustain the effect and help prevent recurrences (e.g., biphasic reactions).

Antihistamines are slower acting.  Though not as potent or effective as epinephrine, they help block the effects of mediators that have already been released.  Prednisone, a prescription medication, is a corticosteroid that binds to receptors to help modulate inflammatory responses.  Because of their delayed onset of action (4 – 6 hr) the real purpose of prednisone is to help decrease the chance of a biphasic reaction by suppressing inflammation.  Interestingly, this is a different sort of anti-inflammatory effect from what we see with non-steroidal anti-inflammatories (NSAIDS) like ibuprofen.  In fact, in some people the NSAIDS actually stimulate the production and therefore the concentration of some of the mediators of inflammation that are responsible for the symptoms of anaphylaxis.  DON’T substitute a NSAID for prednisone in anaphylaxis.

Bottom line: Prednisone is an important adjunct in the management of anaphylaxis, especially where an evacuation is many hours away.  For a dose or 2 in a person not allergic to them (yes, people can be allergic to prednisone), prednisone offers an excellent insurance policy.  For most programs I would consider it to be optional.


One Response to “Q: What do you think about using prednisone in place of benadryl after epinephrine administration to treat anaphylaxis?”

  1. Irene DSouza

    I recently have started getting itchy hives when i touch the face liquid like water runs and leave the face with crusty white look when dry, only happens on the face how do I get rid of hives. coming back,

Leave a Reply

  • (will not be published)

XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>